Kentucky, 2024

Flood in Kentucky, May 6, 2024

May 6, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms caused localized flooding during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms caused localized flooding during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 6, 1:47 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, May 6, 1:47 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
247 PM EDT Mon May 6 2024

.SYNOPSIS...
Several rounds of showers and storms are expected through
Thursday amidst a continued warm and humid pattern. Slightly
cooler air will filter into the region late in the week, with
slightly drier conditions also expected. However, periodic
chances for showers will likely linger into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A well-defined MCV moving NE through WC KY this afternoon is
providing a focus for renewed development of arcing bands of
SHRA, with ISO TSRA, about its center. This MCV, notable on both
regional satellite and radar imagery, will migrate to near KCVG
around 00z. The best potential for redevelopment of convection
this afternoon/evening is likely to occur on the ern/srn flanks
of this feature, mainly in far SE IN, N KY, and far srn OH
through early evening.

Due to the LL flow fields around the MCV (and the relatively
shallow nature of the convection), storm motion/evolution is
likely to become somewhat erratic/slow-moving late afternoon,
especially very close to the MCV itself. Steering- layer flow
should be fairly weak, which when combined with PWATs of 1.2 to
1.4 inches and some narrow/weak instby, will once again lend
itself to at least /some/ isolated heavy rain/flooding threat.
The focus for this potential should be in the aforementioned
areas, potentially as far N as a line from Ripley Co IN to Ross Co
OH, with the primary area of concern just south of this line.
While most areas will receive less than an inch (with very
little/none near/N of I-70), some isolated/spotty 1-2 inches
will be possible in N KY/far srn OH in the most
persistent/slowest-moving activity. Confidence is not quite
high enough to hoist a Flash Flood Watch at this juncture, but
will maintain mention in the HWO.

With quite a bit of cloud cover and SHRA/TSRA activity about the
region today, temps are struggling to warm (especially in
comparison to observed daytime highs recently). Highs should
generally top out in the lower/mid 70s, with sfc DPs nudging
back into the mid 60s for most spots. SHRA/TSRA activity should
become more ISO in coverage toward the evening/beyond, trending
drier area-wide toward/beyond midnight.

For the overnight period, the main item of interest will be the
potential for some fog and/or very low stratus to develop along
a weakly-convergent axis pivoting squarely through the heart of
the area overnight. The patchy fog is likely to be /most/
widespread S of I-70 and especially near the OH Rvr where the LL
flow will be the weakest and the pooling of near-ground moisture
is maximized.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Midlevel ridging briefly moves through the OH Vly tonight as a
tremendously large/broad low migrates into the upper Midwest. On
the SE flank of this stacked/occluding low, S/W energy pivoting
around the basal portion of the longwave trof will eject NE
into the OH Vly by Tuesday afternoon/evening. This will provide
the focus for an active short-term period, with the details
discussed below.

Bottom line up front... the setup for severe storms appears to
have increased and become a bit more concerning given recent
data trends. The main time period for severe potential locally
appears to be somewhere in the vicinity of the 4 PM to 11 PM EDT
window, likely maximizing between 6 PM and 10 PM.

Diving a bit further into the details, expect that a (somewhat
decaying) band of convection will move into the region by
mid/late morning Tuesday. This activity represents "convective
leftovers" from the central plains severe weather episode
expected later today. Although the activity /should/ be on a
weakening trend with eastward progression closer to/into the ILN
FA around/after noontime, a slightly slower arrival may mean
that sufficient diurnal destabilization could occur /ahead/ of
this activity, lending itself to at least some potential of SB-
convection and redevelopment along the eastward-moving arc. Do
think that the activity should survive long enough to enter the
local area, potentially providing a focus for some redevelopment
along it's trajectory through the ILN FA between about 12 PM and
4 PM. Certainly a few strong/severe storms may develop
associated with this feature (providing it holds together
enough), with strong/damaging winds and some small hail being
the primary threat through the first half of the afternoon.

Once we get past about 3-4 PM or so, the environment is going to
become increasingly conducive to redevelopment of convection
(initially back to the W in IL/IN), with a conditionally-
volatile setup very possible given rapid destabilization in the
wake of early afternoon activity. There are still a few
uncertainties in just /how much/ redevelopment occurs across
IL/IN mid/late afternoon before it overspreads the local area
late afternoon through the evening. Nevertheless, a strongly
unstable environment (courtesy of SB/MLCAPE in excess of
2000J/kg) should develop within a decently-wide corridor
(nudging in from the SW past 21z). This will occur amidst an
environment with plenty of forcing and ascent, good midlevel
lapse rates (supporting robust updraft development/strength),
and good deep- layer speed shear. A H5 jet speed max will nose
to the NE into the OH Vly by late afternoon/evening, eliciting
an elongated and subtly-curved hodograph from the sfc to about
H5. There is some directional shear in the BL as well, but the
"fly-in-the-ointment," so to speak, is the backing of winds in
the upper levels within the H2-H5 layer, producing an
anticyclonic curvature to the end of the hodograph. This depicts
a likely scenario that is conducive to discrete/cellular
activity (perhaps with splitting supercells), with some
clustering possible. In addition to the large to very large hail
threat, the primary concern would be if sfc winds are able to
back immediately ahead of the convection, especially between
about 21z-03z, creating local enhancements to the 0-1km/0-3km
SRH fields. This backing appears most probable/favorable near/N
of I-70, suggesting the tornado potential is slightly greater in
these areas than further S toward/S of the OH Rvr with the LL
flow remains more veered. Given the sufficient overlap between a
strongly-unstable environment, good forcing/ascent, and good
deep-layer shear, all hazards are in-play Tuesday late
afternoon/evening, with the greatest tornado threat likely to
focus near/N of I-70 in a slightly more conducive environment
with the somewhat backed LL/sfc flow. And although storm
motions should be fairly quick, cannot completely rule out some
brief heavy rain/flooding, especially in areas that have
received significant rain over the past few days. Have adjusted
HWO wording to reflect this latest thinking.

The coverage of storms should be on a decreasing trend from W to
E toward midnight/beyond, with quieter conditions briefly
returning late Tuesday night in the wake of evening convection.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Forecast calls for active weather as numerous moisture-laden systems
are expected on a southwest to west upper flow.

Period begins Wednesday with a strengthening cluster of short wave
energy triggering a surface low that will move toward Ohio from the
west. Favorable moisture and lift will aid convective development,
while a tight pressure gradient causes breezy conditions.
Thunderstorms are nearly certain during Wednesday afternoon and
evening, continuing Wednesday night as the low progresses to
Northern Ohio. Organized and enhanced by the strong wind fields and
supported by ample instability, some storms may be severe and
produce heavy rain. As the low moves east on Thursday, coverage of
convection will decrease along with the severe threat.

A few showers may occur in residual moisture on Friday. A fast
moving low tracking to the Great Lakes could trigger more showers
and storms on Saturday. Low chances for showers and storms will be
maintained Sunday and Monday as weak short waves encounter a
marginally unstable environment.

Temperatures will exhibit fluctuations that will follow changes in
geopotential heights and low level advection and insolation patterns.
Highs are forecast to remain above normal on Wednesday in warm
advection ahead of the first low, with highs ranging from the upper
70s to mid 80s. As geopotential heights drop and the low level flow
turns northwest, readings slide to the upper 60s to around 80 on
Thursday. Further reduction in geopotential heights and continued
cold advection will provide highs mainly in the 60s Friday through
Sunday, with lows in the 40s. A rebound to the 70s is indicated for
Monday under rising heights and increasing insolation.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Bands of ISO/SCT SHRA, with some embedded TSRA, continue to
pinwheel around an MCV drifting to the NE through far nrn KY.
The best coverage of activity should focus just S/E of this
feature, meaning that KCVG/KLUK will likely see a bit more
coverage than will sites further to the NE. So have a TEMPO for
KCVG/KLUK through the afternoon, with just VC elsewhere.
Activity should decrease in coverage by/past 00z, leaving the
area mainly dry for the overnight.

There continue to be some patchy MVFR (and even IFR) CIGs
lingering about central OH early this afternoon, but most CIGs
have returned to VFR. However, CIGs will once again go back
MVFR, and eventually IFR, by/past 06z, with some LIFR CIGs not
out of the realm of possibility. Some MVFR VSBYs may also
accompany the saturating LL environment tonight into Tuesday
morning. CIGs will go from IFR/LIFR back to MVFR by 15z, and
eventually VFR toward/beyond 18z Tuesday.

Light easterly flow around 5-7kts will go light/VRB/calm tonight
before going more southerly and increasing to around 10-15kts
past 15z Tuesday. A band of SHRA/TSRA should approach from the W
toward 18z Tuesday, likely impacting KCVG/KLUK/KDAY late
morning/early afternoon.

OUTLOOK...Thunderstorms will be possible Tuesday afternoon and
evening and then again late Wednesday into Wednesday night.
MVFR/IFR CIGs are possible Wednesday night into early Thursday
and again on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Coniglio
AVIATION...KC
Hazardous weather outlook, May 6, 12:34 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
134 PM EDT Mon May 6 2024

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-071745-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-
134 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

One or more rounds of storms are expected Tuesday afternoon through
the evening. Some strong to severe storms are likely, especially
late afternoon into early evening. Although the primary threats are
large hail and damaging winds, a few tornadoes will also be possible.

Additional storms, some strong to severe, will be possible Wednesday
evening into Wednesday night, with large hail and damaging winds
again the primary threats. However, a tornado or two will also be
possible.

The multiple rounds of storms and associated heavy rain through
Wednesday night may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday and potentially
again on Wednesday evening/night.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-071745-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
134 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Showers and storms are expected through early evening. Some of these
storms may produce locally heavy rain, leading to the potential for
isolated flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

One or more rounds of storms are expected Tuesday afternoon through
the evening. Some strong to severe storms are likely, especially
late afternoon into early evening. Although the primary threats are
large hail and damaging winds, a tornado cannot be ruled out.

Additional storms, some strong to severe, are likely Wednesday
evening into Wednesday night, with large hail and damaging winds
again the primary threats. However, a tornado or two will also be
possible.

The multiple rounds of storms and associated heavy rain through
Wednesday night may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday and Wednesday
evening/night.

In the hours before

Local storm report, May 6, 4:10 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
510 PM EDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flood            2 WNW Vevay             38.75N 85.11W
05/06/2024                   Switzerland        IN   911 Call Center

            High water on Cooper Lane near State Road
            129.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
May 6, 6:00 PM EST to 7:00 PM EST
Where
Lewis County, 0.69 mi N of Garrison to 1.25 mi NW of Garrison
Cause
Heavy Rain
Reported by
Public
Coordinates
38.610, -83.170

High water was reported on Kinney Road and on State Route 8 in the Garrison area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179829.